Washington, 2015

Damaging Wind in Washington, May 31, 2015

May 31, 2015 · NWS PDT · 1 event in 1 county or zone

Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon and progress into southeast Washington. Hail threats occurred over the mountains of northeast Oregon, while wind threats would occur over the foothills of the Washington Blue Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Ahead of a negative tilt trough strong to severe thunderstorms would develop across northeast Oregon and progress into southeast Washington. Hail threats occurred over the mountains of northeast Oregon, while wind threats would occur over the foothills of the Washington Blue Mountains. Wind damage reports are as followed: Power lines down and power out, along with roof damage in the city of Walla Walla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 2:55 PM PST, 4 hours 22 minutes earlier.

Area forecast discussion, May 31, 2:55 PM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PENDLETON OR
355 PM PDT SUN MAY 31 2015

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN
STORE THROUGH TUESDAY AS AN UPPER LEVEL TROUGH TRAVERSES THE AREA.
MODERATE CONVECTIVE INSTABILITY AND SHEAR THIS EVENING AHEAD OF AN
UPPER LEVEL DISTURBANCE SHOULD ALLOW SCATTERED THUNDERSTORMS WITH A
FEW GIVING STRONG WINDS AND HAIL ESPECIALLY EASTERN MOUNTAINS
WASHINGTON AND OREGON.  COOLER WEATHER AND ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS LIKELY ON MONDAY AS THE NEGATIVE TILT SHORTWAVE
SWINGS THROUGH THE AREA.  WITH THE UPPER TROUGH HANGING AROUND ON
TUESDAY WILL KEEP MENTION OF SHOWERS IN THE FORECAST.  A WESTERLY
FLOW WILL KILL SHOWER ACTIVITY IN THE BASIN ON WEDNESDAY.  BREEZY TO
WINDY CONDITIONS WILL PREVAIL IN THE GORGE AND AREAS JUST EAST ON
MONDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...GUIDANCE IS IN
FAIRLY GOOD AGREEMENT THAT A DISTURBANCE MOVING ACROSS THE PACIFIC
WILL DIG AND BEGIN TO CARVE OUT A LONG WAVE TROUGH ALONG THE WEST
COAST LATE WEDNESDAY NIGHT INTO THURSDAY.THEREFORE CONTINUED WITH
SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND ISOLATED THUNDERSTORMS
DURING THIS PERIOD...MAINLY OVER THE MOUNTAINS. THIS TROUGH WILL
THEN LIKELY CLOSE OFF INTO AN UPPER LEVEL LOW LATER ON
THURSDAY...THE EXACT PLACEMENT OF THIS UPPER LOW REMAINS IN QUESTION
BUT AT THIS TIME MOST GUIDANCE WANTS TO PUT IT OVER CENTRAL
CALIFORNIA. THIS UPPER LOW THEN MOVES SOUTHWARD INTO SOUTHERN
CALIFORNIA BY FRIDAY NIGHT AND SATURDAY...PUTTING OUR REGION UNDER A
WEAK BUT BUILDING RIDGE. THIS WILL LIKELY LEAD TO MAINLY DRY WEATHER
ON FRIDAY AND SATURDAY. 500MB HEIGHTS RISE TO NEAR 580DM OVER THE
CWA BY SATURDAY AFTERNOON...THIS WILL ALSO MEAN RISING TEMPERATURES
FOR THE AREA. BY SATURDAY AND SUNDAY LOOK FOR HIGH TEMPERATURES TO
BE 10-15 DEGREES ABOVE AVERAGE...WHICH EQUATES TO UPPER 80S - LOWER
90S IN THE VALLEYS/BASINS WITH MID TO UPPER 70S IN THE MOUNTAINS.
LOOKING OUT TO SUNDAY/SUNDAY NIGHT THERE IS A GOOD AMOUNT OF
UNCERTAINTY IN THE GUIDANCE....THE LATEST GFS WOULD SUGGEST THAT THE
UPPER LOW MOVES NORTH FROM CALIFORNIA TO A POSITION CLOSE ENOUGH FOR
SHOWERS AND POSSIBLE THUNDERSTORMS TO DEVELOP OVER THE EASTERN HALF
OF OUR CWA...WHILE THE LATEST ECMWF WEAKENS THE UPPER LOW MUCH
FASTER...LEAVING MUCH OF OUR AREA DRY. FOR NOW WENT WITH A BLEND OF
THE DIFFERING SOLUTIONS WHICH GAVE SLIGHT CHANCE TO LOW END CHANCE
POPS FOR SHOWERS/ THUNDERSTORMS OVER THE EASTERN MOUNTAINS SUNDAY
INTO SUNDAY NIGHT. 77

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST PERIOD. CUMULUS CLOUDS WITH BASES BETWEEN 6000 AND 9000 AGL
HAVE DEVELOPED THIS AFTERNOON OVER THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS ARE NOW DEVELOPING OVER NORTH-CENTRAL OREGON AND WILL
CONTINUE THROUGH 01/03-05Z. THE SHOWERS AND THUNDERSTORMS WILL LIFT
NORTHWARD THROUGH THE EVENING INTO PARTS OF SOUTHERN WASHINGTON. THE
HIGHEST THREAT TO SEE A TSRA WILL LIKELY BE AT KPDT AND KALW...WITH
A LOWER CHANCE BUT STILL POSSIBLE AT KPSC AND AN OUTSIDE CHANCE AT
KDLS. WINDS WILL BE MOSTLY 15 KTS OR LESS THROUGH TONIGHT, BUT WINDS
WILL BE GUSTY AND ERRATIC NEAR ANY THUNDERSTORMS OR STRONG SHOWERS.
ANOTHER ROUND OF -RA/SHRA WILL BE POSSIBLE AT MOST TAF SITES
BEGINNING BETWEEN 01/10-15Z...THIS BATCH OF -RA/SHRA WILL BE MOVING
SOUTH TO NORTH THROUGH THE AREA AND WILL LOWER CIGS BACK DOWN INTO
THE 4K - 9K FT AGL LEVEL. SOME THUNDERSTORMS WILL AGAIN BE POSSIBLE
AFTER 18Z MONDAY...BUT DID NOT HAVE ENOUGH CONFIDENCE TO PUT IN THE
TAFS JUST YET. WINDS WILL BE INCREASING DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS ESPECIALLY AT KDLS AND KPDT...WHERE WEST-NORTH-
WEST WIND GUSTS MAY REACH 20-25KTS. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  75  53  70 /  50  60  60  30
ALW  63  77  57  72 /  50  60  60  30
PSC  63  83  58  75 /  50  60  60  30
YKM  60  76  55  69 /  20  60  60  30
HRI  61  79  57  73 /  50  60  60  30
ELN  59  77  53  68 /  10  60  70  40
RDM  52  66  45  63 /  40  60  40  40
LGD  55  74  52  65 /  50  60  70  60
GCD  52  75  48  67 /  20  60  60  60
DLS  61  74  57  69 /  40  60  40  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

79/77/77

In the hours before

Special weather statement, May 31, 5:38 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
638 PM PDT SUN MAY 31 2015

ORZ502-503-010215-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
638 PM PDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UMATILLA AND WEST
CENTRAL UNION COUNTIES UNTIL 715 PM PDT...

AT 638 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEHMAN HOT SPRINGS...OR 29 MILES SOUTHWEST OF MEACHAM...MOVING NORTH
AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEHMAN HOT SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4504 11865 4509 11889 4532 11882 4543 11855
      4545 11854 4539 11824
TIME...MOT...LOC 0138Z 197DEG 30KT 4514 11874

BIEDA
Local storm report, May 31, 5:45 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
645 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FUNNEL CLOUD     3 N LA GRANDE           45.37N 118.09W
05/31/2015                   UNION              OR   TRAINED SPOTTER

            REPORTED A FUNNEL CLOUD NORTH OF LA GRANDE 3 MILES.

&&

RQB
Local storm report, May 31, 6:27 PM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
727 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 W PENDLETON           45.67N 118.90W
05/31/2015  M0 MPH           UMATILLA           OR   NWS EMPLOYEE

            SQUALL LINE HIT NWS OFFICE WITH 65 MPH WINDS AND 0
            VISIBILITY IN BLOWING DUST.

0722 PM     TSTM WND GST     4 W PENDLETON           45.67N 118.90W
05/31/2015  M0 MPH           UMATILLA           OR   ASOS

            KPDT ASOS SPECI 26027G59KTS WITH 1/4SM VIS.

&&

BIEDA
Local storm report, May 31, 6:30 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
730 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     4 W PENDLETON           45.67N 118.90W
05/31/2015  M65.00 MPH       UMATILLA           OR   NWS EMPLOYEE

            SQUALL LINE HIT NWS OFFICE WITH 65 MPH WINDS AND 0
            VISIBILITY IN BLOWING DUST.

0722 PM     TSTM WND GST     4 W PENDLETON           45.67N 118.90W
05/31/2015  M68.00 MPH       UMATILLA           OR   ASOS

            KPDT ASOS SPECI 26027G59KTS WITH 1/4SM VIS.

&&

BIEDA
Local storm report, May 31, 7:05 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
805 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 S LEXINGTON           45.37N 119.69W
05/31/2015  M1.00 INCH       MORROW             OR   TRAINED SPOTTER

            OBSERVER MEASURED QUARTER SIZE HAIL.

&&

RQB
Local storm report, May 31, 7:07 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
807 PM PDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     PENDLETON               45.67N 118.82W
05/31/2015                   UMATILLA           OR   PUBLIC

            REPORT OF TREES SNAPPED OR UPROOTED DUE TO HIGH WINDS AND
            HEAVY RAIN ASSOCIATED WITH A THUNDERSTORM.

&&

RQB

The radar

The Pendleton radar (KPDT), 58 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walla Walla

When
May 31, 7:17 PM PST
Where
Walla Walla County, 0.96 mi W of Walla Walla
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.070, -118.340

Roof damage reported in the city of Walla Walla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569122.